Sodium polystyrene sulfonate induced intestinal necrosis; a case report
AffiliationUniv Arizona, Coll Pharm
MetadataShow full item record
PublisherELSEVIER SCIENCE BV
CitationAlmulhim, A. S., Hall, E., Al Rehaili, B. M., & Almulhim, A. S. (2018). Sodium polystyrene sulfonate induced intestinal necrosis; a case report. Saudi Pharmaceutical Journal. 26 (6). pp 771-774. https://doi.org/10.1016/j.jsps.2018.04.008
JournalSAUDI PHARMACEUTICAL JOURNAL
Rights© 2018 The Authors. Production and hosting by Elsevier B.V. on behalf of King Saud University.
Collection InformationThis item from the UA Faculty Publications collection is made available by the University of Arizona with support from the University of Arizona Libraries. If you have questions, please contact us at email@example.com.
AbstractBackground: Hyperkalemia is a commonly encountered medical problem. The treatment of hyperkalemia involves the use of pharmacological agents with different mechanism of actions. Sodium Polystyrene sulfonate (SPS) is a cation-exchange resin that exchanges sodium for potassium. In 2009, the United States Food and Drug Administration issued warning against the use of SPS with sorbitol due to risk of colonic necrosis. We present a case of SPS induced colonic necrosis in the absence of sorbitol and risk factors deemed to increase risk of colonic necrosis. Case report: Here we report a 64-year old male with past medical history of kidney stones who was admitted for treatment of colitis which was complicated by septic shock requiring vasopressors. His course was further complicated by hyperkalemia attributed to acute kidney injury. One dose 30 gm of SPS was administered which normalized his serum potassium. The patient's course was complicated by duodenal ulcer, and colonic perforation. The initial pathology findings of the resected specimen were suggestive of inflammatory bowel disease which resulted in starting patient on mesalamine. The patient then developed fistula which was resected and sent for pathology. SPS induced colonic necrosis was made based on the pathology findings. Conclusion: SPS is commonly used to decrease potassium levels. SPS has been reported to be associated with several gastrointestinal complications. FDA issued warning against the use of SPS in patients at risk for complications. Here we report a case with SPS induced colonic necrosis in the absence of risk factors reported in the literature. (C) 2018 The Authors. Production and hosting by Elsevier B.V. on behalf of King Saud University.
NoteOpen access journal.
VersionFinal published version
SponsorsKing Faisal University in Saudi Arabia
- Damned if you do, damned if you don't: potassium binding resins in hyperkalemia.
- Authors: Watson M, Abbott KC, Yuan CM
- Issue date: 2010 Oct
- Intestinal Necrosis Associated with Orally Administered Calcium Polystyrene Sulfonate Without Sorbitol.
- Authors: Goutorbe P, Montcriol A, Lacroix G, Bordes J, Meaudre E, Souraud JB
- Issue date: 2011 Feb
- Intestinal necrosis due to sodium polystyrene sulfonate (Kayexalate) in sorbitol.
- Authors: McGowan CE, Saha S, Chu G, Resnick MB, Moss SF
- Issue date: 2009 May
- Ileocolic perforation secondary to sodium polystyrene sulfonate in sorbitol use: a case report.
- Authors: Trottier V, Drolet S, Morcos MW
- Issue date: 2009 Oct
- Evaluation of the tolerability and efficacy of sodium polystyrene sulfonate for long-term management of hyperkalemia in patients with chronic kidney disease.
- Authors: Georgianos PI, Liampas I, Kyriakou A, Vaios V, Raptis V, Savvidis N, Sioulis A, Liakopoulos V, Balaskas EV, Zebekakis PE
- Issue date: 2017 Dec